Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 354, NWS Springfield, MO

December 4, 2017Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 6:03 PM CST for Greene County, Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2017, 6:03 PM CST (00:03 UTC)
Expired
Dec 4, 2017, 6:30 PM CST
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 6:06 PM CSTHAIL 0.754 Nne Springfield, MONEAR MILE MARKER 80 ON I-44.
Dec 4, 6:11 PM CSTTSTM WND GST 40Springfield, MOHEAVY RAIN AND 40 MPH WINDS AT ROBBERSON AND GRAND, ALSO CHESTNUT AND LAFONTAINE.
Dec 4, 6:15 PM CSTTSTM WND DMG5 Ne Springfield, MOCOMMERCIAL DUMPSTER BLOWN OVER. SOME INSULATION BLOWN IN AIR. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KSGF 050003
SVRSGF
MOC077-050030-
/O.NEW.KSGF.SV.W.0354.171205T0003Z-171205T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
603 PM CST MON DEC 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in southwestern Missouri...

* Until 630 PM CST

* At 603 PM CST, a severe thunderstorm was located near Willard, or
  near Springfield, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Willard...
  Strafford...                      Fair Grove...
  Brookline...                      Glidewell...
  Ebenezer...                       Bassville...
  Turners...                        

This includes Interstate 44 between mile markers 70 and 89, and near
mile marker 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3718 9343 3734 9341 3742 9320 3738 9307
      3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0003Z 272DEG 35KT 3728 9335 

HAIL...<.75IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
854 
WWUS53 KSGF 050009
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
609 PM CST MON DEC 4 2017

MOC077-050030-
/O.CON.KSGF.SV.W.0354.000000T0000Z-171205T0030Z/
Greene MO-
609 PM CST MON DEC 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN GREENE COUNTY...

At 609 PM CST, a severe thunderstorm was located near Springfield,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield...                    Strafford...
Fair Grove...                     Bassville...
Turners...

This includes Interstate 44 between mile markers 76 and 89, and near
mile marker 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 9333 3733 9331 3742 9320 3738 9307
      3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0009Z 272DEG 35KT 3728 9327

HAIL...<.75IN
WIND...60MPH

$$

Hatch
999 
WWUS53 KSGF 050030
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
630 PM CST MON DEC 4 2017

MOC077-050040-
/O.EXP.KSGF.SV.W.0354.000000T0000Z-171205T0030Z/
Greene MO-
630 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3718 9333 3733 9331 3742 9320 3738 9307
      3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0030Z 272DEG 35KT 3727 9302 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 5:22 PM CST, 41 minutes earlier.

Area forecast discussion, Dec 4, 5:22 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
522 PM CST Mon Dec 4 2017

...00Z Aviation Update...

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017

Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.

Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.

Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017

The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.

As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 522 PM CST Mon Dec 4 2017

Strong cold front pushing through central to southwest Missouri
will continue pushing through KSGF and KBBG in the next few hours.
Narrow band of storms will be affecting the KSGF and KBBG
terminals through 02Z. Expect some MVFR/IFR ceilings and
visibilities within the convective elements.

VFR flight conditions then expected the remainder of the taf
period with northwest winds at 10 to 20 knots through much of the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Thunderstorms are developing across southeast Kansas and far
  western Missouri ahead of a cold front. There remains a slight
  risk for strong to severe storms as instability and vertical
wind
  shear continue to increase ahead of the front. Damaging wind
gusts
  up to 70 mph will be the main threat. Some small hail up
quarter
  size could be possible. An isolated tornado will also be
possible,
  mainly between the hours of 5 PM and 9 PM.

  Southerly winds will gust to 35 to 40 mph at times late this
  afternoon ahead of the front. Northwest winds behind the front
will
  also gust up to 35 mph later tonight through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Increasing winds and drier air behind the front will lead to an
  elevated fire weather risk from Tuesday through Thursday.
  Northerly wind gusts could be up to 30 mph mid week.

  Wind chills in the single digits will be possible by the end of
  the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across southeast Kansas and western
  Missouri through late afternoon, and early this evening across the
  eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Dec 4, 5:31 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     5 SE PINEVILLE          36.54N 94.33W
12/04/2017                   MCDONALD           MO   LAW ENFORCEMENT

            SOUTH OF PINEVILLE AND NEAR JANE.

&&

MMT
Local storm report, Dec 4, 5:32 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             STOVER                  38.44N 92.99W
12/04/2017  E0.75 INCH       MORGAN             MO   BROADCAST MEDIA

&&

MMT
Local storm report, Dec 4, 5:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             LINCOLN                 38.39N 93.33W
12/04/2017  E0.88 INCH       BENTON             MO   PUBLIC

&&

MMT
Special weather statement, Dec 4, 5:51 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
551 PM CST MON DEC 4 2017

MOZ090-091-050015-
Greene MO-Webster MO-
551 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBSTER AND GREENE
COUNTIES UNTIL 615 PM CST...

At 551 PM CST, Doppler radar was tracking a strong thunderstorm near
Willard, or 10 miles north of Republic, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Springfield...                    Republic...
Battlefield...                    Willard...
Rogersville...                    Strafford...
Fair Grove...                     Brookline...
Elkland...                        Glidewell...
Ebenezer...                       Bassville...
Turners...                        Bois D'arc...
Cave Springs...                   Galloway...

This includes Interstate 44 between mile markers 65 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3709 9351 3737 9352 3742 9321 3742 9308
      3744 9307 3745 9302 3709 9298
TIME...MOT...LOC 2351Z 261DEG 37KT 3727 9350

Hatch
Local storm report, Dec 4, 5:55 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     1 NNE BOIS D'ARC        37.27N 93.50W
12/04/2017  E50 MPH          GREENE             MO   TRAINED SPOTTER

&&

MMT
Local storm report, Dec 4, 6:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     4 S WILLARD             37.24N 93.42W
12/04/2017  E40 MPH          GREENE             MO   AMATEUR RADIO

            ALSO PEA SIZED HAIL 2.5 MILES WEST OF NWS
            SPRINGFIELD ON HIGHWAY EE.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 6:26 PM CSTSpecial Weather StatementSGFWebster49 min
Dec 4, 6:29 PM CSTSevere Thunderstorm WarningSGFWebster21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.